Not Cease from Exploration

Tuesday, March 1, 2016

When Ibuprofen Causes Headaches

I don't write about health stuff here, mainly because I am woefully unqualified to do so, and the world is ever so slightly better off by me not adding to the mess of crappy medical information on the Internet anyway.

The above run-on sentence noted, I have had something of a minor revelation to share.

My almost addiction to Ibuprofen was likely causing headaches.

Yes, this is a real, honest to goodness thing.  See THIS article in the "actual, real, legit medical stuff" website WebMD.

A bit of backstory is needed.

Going way back, I was born with pretty bad eyesight.  Having had two surgeries as a child to correct a problem with my eyes, I'm basically still left with being nearsighted in one and farsighted in the other.  It's a neat parlor trick of sorts, and it would be worth a laugh or three if it weren't for the fact that it also means I have horrid depth perception.  It also means that my eyes are easily strained, and for as long as I've been an adult I've relied on Ibuprofen to provide relief when that strain translated into a headache.

Over the years I've almost grown dependent on Ibuprofen.  I had a gigantic bottle of it at my desk at work.  And my desk at home.  And in the master bathroom.  How much would I be taking?  Well, let's just say I was taking it most days, and usually like 4 gel caps per day.

Now these things grow on you.  They really do.  A product works, so in typically American fashion, I figure that 4 is twice as good as 2.  And they worked by the way.  Ibuprofen almost always handled my headaches.

It all had to come to something a crashing stop about a month ago, as I was prescribed blood thinning medication.  See all the "I think I might be croaking" posts on this blog.  Anyway, blood thinners and Ibuprofen go together a bit like bleach and ammonia do...as in "not well".  Needless to say my Ibuprofen habit came to a crashing halt, and I haven't had any since late January.

The impact of stopping my Ibuprofen fix has been remarkable:  I actually haven't had any really bad headaches.  Seriously, I haven't.  On occasion I do take some Acetaminophen when I feel something coming on, and by and large it works well.  Now I know, thanks to the good folks at WebMD, that these kinds of re-bound headaches can be caused by Acetaminophen as well, so I'm being very careful with what I take.

There apparently are also a myriad of other bad things that can come as a result of over-using things like Ibuprofen.  See THIS article from the New York Times.

In the end I'm never going "Super Health Conscious Guy".  Heck, I still like to eat raw cookie dough and I still think Poptarts should be their very own food group (just the un-frosted ones, mind you).  But I am smart enough to realize that some solutions may actually be problems in disguise.  Lesson learned.

No comments: